Antibiotic-Induced Colitis: Secondary Complication of Antibiotic Usage

As the cold and flu season approaches, many adults and children are expected to require antibiotic therapy to resolve bacterial infections. For most individuals, the use of antibiotics is simple and uncomplicated. For others, the use of antibiotics may pose serious health complications. One such antibiotic complication that is becoming increasingly more common among adults and children is the growing risk for developing antibiotic-induced colitis. While we generally assume there are some gastrointestinal side effects to be expected with antibiotic use, individuals who suffer from antibiotic-induced colitis suffer far greater complications. Antibiotic-induced colitis is a complication that involves inflammation of the intestines. While we all carry some degree of healthy bacteria in the intestinal walls, the use of antibiotics may pose a health risk by destroying healthy bacteria. When healthy bacteria are destroyed, the symptoms of colitis begin as the growth and destruction of bacteria create a toxic release. This toxic release contributes to intestinal inflammation. Without proper treatment, the complications associated with antibiotic-induced colitis may lead to permanent colitis complications. The delayed treatment results in the colon's permanent deterioration and production of pseudomembranes that are then released in the stool. If your doctor has prescribed an antibiotic for your infection, it is important to ask about the complication potential for colitis. Generally, you will know that you are suffering from antibiotic-induced colitis when persistent diarrhea sets in about four days after initiating the antibiotic therapy. To treat persistent diarrhea when taking antibiotics, be sure to drink plenty of fluids…

As the cold and flu season approaches, many adults and children are expected to require antibiotic therapy to resolve bacterial infections. For most individuals, the use of antibiotics is simple and uncomplicated. For others, the use of antibiotics may pose serious health complications.

One such antibiotic complication that is becoming increasingly more common among adults and children is the growing risk for developing antibiotic-induced colitis. While we generally assume there are some gastrointestinal side effects to be expected with antibiotic use, individuals who suffer from antibiotic-induced colitis suffer far greater complications.

Antibiotic-induced colitis is a complication that involves inflammation of the intestines. While we all carry some degree of healthy bacteria in the intestinal walls, the use of antibiotics may pose a health risk by destroying healthy bacteria. When healthy bacteria are destroyed, the symptoms of colitis begin as the growth and destruction of bacteria create a toxic release. This toxic release contributes to intestinal inflammation.

Without proper treatment, the complications associated with antibiotic-induced colitis may lead to permanent colitis complications. The delayed treatment results in the colon’s permanent deterioration and production of pseudomembranes that are then released in the stool.

If your doctor has prescribed an antibiotic for your infection, it is important to ask about the complication potential for colitis. Generally, you will know that you are suffering from antibiotic-induced colitis when persistent diarrhea sets in about four days after initiating the antibiotic therapy.

To treat persistent diarrhea when taking antibiotics, be sure to drink plenty of fluids and try to consume regular services of lactobacillus acidophilus, the healthy bacteria found in yogurt cultures. Should diarrhea continue, consult your physician about supplementing your antibiotic with an additional medication that can treat the bacterial imbalance associated with the development of colitis.

While life threatening complications are rare, there is a risk for complications associated with antibiotic use and the presence of diarrhea. When suffering from antibiotic-induced colitis, therefore, be certain your healthcare professional is aware of the complication and is afforded the opportunity to offer remedies. Without management, your complication may become a permanent gastrointestinal complication or, worse, may lead to life threatening health complications.

As we continue to be a society in which antibiotic use is more common than ever, many individuals are suffering from the long term effects of antibiotic-induced colitis. While antibiotics provide an excellent option to improve overall health and resolve bacterial infection, they can lead to secondary health complications. Managing your gastrointestinal health, therefore, is just as important as resolving the infection for which your antibiotic was prescribed.

Vikram Tarugu

Dr. Vikram Tarugu is an award-winning Gastroenterologist with board certification earned from both the “American Board of Internal Medicine” and the “American Board of Internal Medicine Sub-Specialty in Gastroenterology“. Currently practicing in West Palm Beach & Okeechobee, FL. Dr. Vikram Tarugu is a proficient medical professional specializing in the diagnosis and treatment of digestive health complications. With over 20 years of in-the-field experience, 2,000+ procedures conducted, and 4,000 patients treated; Dr. Vikram Tarugu has been recognized as one of the best GI doctors, not only in the state of Florida in which he practices, but nationwide.

Share
Published by

Recent Posts

Medical Marijuana for Gastrointestinal Problems

Need for Medical Marijuana The need to have medical marijuana for gastrointestinal problems arises when conventional medications fail to heal…

8 months ago

What is gastritis? How to diagnose gastritis

Gastritis is the inflammation of inner stomach lining. It is an abnormal condition in which the production of mucus and…

1 year ago

What are probiotics? Which is the best probiotic? How do you take them?

Definition Probiotics are the microorganisms that are beneficial for the deliberate manipulation of the intestinal micro flora. They are stated…

2 years ago

Hepatitis C Treatment and Management

Both acute and chronic hepatitis are caused by the Hepatitis C Virus known in short as HCV. Acute hepatitis rarely…

2 years ago

Rectal Bleeding Diagnosis, Management, and Treatment

Acute rectal bleeding, also known as lower gastrointestinal (GI) bleeding, is the loss of fresh blood from the colon. Blood…

2 years ago

Splenda, Ulcerative Colitis and Crohn’s Disease: Can Artificial Sweeteners Worsen Effects?

A recent study by Dr. Alex Rodriguez-Palacios, DVM, assistant professor of medicine at Case Western Reserve School of Medicine, indicates…

2 years ago